Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 135, NWS Springfield, MO

May 7, 2002Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 7, 2002, 3:09 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2002, 3:09 PM CDT (20:09 UTC)
Expired
May 7, 2002, 4:15 PM CDT
In force
66 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Bourbon County, KS, Crawford County, KS

The radar

The Pleasant Hill radar (KEAX), 136 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 3:40 PM CDTHail 0.75Hiattville, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 072009
SVRSGF
KSC011-037-072115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
309 PM CDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS
  SOUTHERN BOURBON COUNTY IN SOUTHEAST KANSAS

* UNTIL 415 PM CDT

* AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR WALNUT...OR NEAR ST. PAUL...AND MOVING NORTHEAST AT 45
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   HEPLER BY 315 PM CDT.
   GIRARD BY 320 PM CDT.
   ARMA BY 325 PM CDT.
   REDFIELD BY 330 PM CDT.
   FORT SCOTT BY 340 PM CDT.

THE TOWNS OF PORTERVILLE...HIATTVILLE...PAWNEE STATION AND MARMATON
ARE ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3781 9507 3746 9509 3746 9464 3791 9464

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:00 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 7, 2:00 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT TUE MAY 7 2002

FORECAST CONCERNS: FLOODING POTENTIAL OVERNIGHT. CONFIGURATION OF
CWA WITH HIGHEST TSRA POTENTIAL.

OUTFLOW BOUNDARY FROM LATEST MCS OVERNIGHT HAD MOVED INTO EXTREME
SOUTHWEST MISSOURI...WITH TEMPS APPROACHING 80 IN THIS AREA.
ELSEWHERE RAIN COOLED AIR HAS STABILIZED THE ATMOSPHERE WITH ONLY
SOME DIME SIZE HAIL REPORTS SINCE NOON. RADAR INDICATED STORM TOTAL
PRECIPITATION ABOVE 1.5 INCHES IN A BROAD AREA NORTH OF INTERSTATE
44. I WILL LIKELY ISSUE A FLOOD WATCH FOR AREAS NORTH AND EAST OF A
MOUNT VERNON TO NEVADA LINE THROUGH NOON WEDNESDAY WITH THE MAIN
EMPHASIS ON MODERATE FLOODING IN THESE AREAS....ESPECIALLY NEAR THE
LAKE OF THE OZARKS WHERE FLOODING IS ONGOING.

CONVECTION OVER CWA WILL LIKELY SHIFT NORTH AND EAST DURING THE
AFTERNOON WITH THE NEXT FOCUS OUT WEST WHERE ANOTHER COMPLEX IS
DEVELOPING IN OKLAHOMA AND KANSAS. WATER VAPOR SHOWING ANOTHER IN
THE SERIES OF SHORT WAVES MOVING ACROSS NEW MEXICO INTO WESTERN
TEXAS. THIS WILL BE THE MAIN PLAYER OVERNIGHT WITH THE INITIATION OF
CONVECTION SOMEWHERE NEAR THE OUTFLOW BOUNDARY TO THE SOUTH OF
SGF...AND ACROSS NORTHEAST OKLAHOMA WHERE MORE SUNSHINE HAS
DESTABILIZED THE ATMOSPHERE.

WILL LIKELY GO WITH PERSISTENCE FOR WEDNESDAY AND WEDNESDAY NIGHT AS
THE COLD FRONT MOVES THROUGH THE AREA. EARLIER ZONES HAD CHANCE OF
TSRA ON SUNDAY NIGHT ONLY. DUE TO SURROUNDING OFFICES AND HPC
DISCUSSION...WILL LIKELY UP THE TIME TO SATURDAY AFTN AND DROP
CHANCE MONDAY AFTERNOON. NO OTHER CHANGES EXPECTED WITH MINOR
TEMPERATURE VARIATIONS THROUGH THE PERIOD.

ISC GRIDS WILL BE SENT BY 3 PM.

.SGF...
MO...FLOOD WATCH FOR AREAS EAST OF NEVADA TO MOUNT VERNON AND NORTH
OF HIGHWAY 60 FROM 4 PM TO WEDNESDAY NOON.
KS...NONE

JLT

In the hours before

Local storm report, May 7, 1:12 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
112 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1255 PM    1 N MARSHFIELD            MO   1.5 INCH HAIL
05/07/02   WEBSTER                        REPORTED BY PUBLIC.
Local storm report, May 7, 1:28 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
128 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    PLEASANT HOPE             MO   .88 INCH HAIL
05/07/02   POLK                           REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, May 7, 1:39 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
139 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0101 PM    NIXA                      MO   .75 INCH HAIL
05/07/02   CHRISTIAN                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 7, 2:05 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    PLEASANT HOPE             MO   .88 INCH HAIL
05/07/02   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 7, 2:10 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    2 S WINONA                MO   .75 INCH HAIL
05/07/02   SHANNON                        REPORTED BY PUBLIC.
Special weather statement, May 7, 3:00 PM CDT, 9 minutes before
KSZ073-097-101-MOZ066>068-077>082-088>098-101>106-080200-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 248...IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...CEDAR...CHRISTIAN...DADE...DALLAS...DOUGLAS...
GREENE...HICKORY...HOWELL...JASPER...LACLEDE...LAWRENCE...MCDONALD...
NEWTON...OREGON...OZARK...POLK...SHANNON...ST. CLAIR...STONE...
TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OZARK...PITTSBURG...
SPRINGFIELD...STOCKTON AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:05 AM CDTSevere Thunderstorm WarningSGFBourbon55 min
May 7, 9:22 AM CDTSevere Thunderstorm WarningSGFCrawford38 min
May 7, 3:52 PM CDTFlash Flood WarningSGFBourbon, Crawford6 hr
May 7, 5:12 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.